Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 1, 2021, 6:38 PM MDT for Lea County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 6:38 PM MDT (00:38 UTC)
- Expired
- Aug 1, 2021, 7:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
County Lea County, NM
The radar
The Lubbock radar (KLBB), 141 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783
WWUS84 KMAF 020038
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
638 PM MDT Sun Aug 1 2021
NMZ029-033-020130-
Northern Lea County NM-Central Lea County NM-
638 PM MDT Sun Aug 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 730
PM MDT...
At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving southeast at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3312 10306 3297 10306 3287 10329 3319 10339
3327 10322
TIME...MOT...LOC 0038Z 330DEG 21KT 3319 10327
$$
84What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:43 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 1, 3:43 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 443 PM CDT Sun Aug 1 2021 ...New AVIATION... .AVIATION... (00Z TAFS) Issued at 435 PM CDT Sun Aug 1 2021 Convection will be possible next 12 hours invof the cold front, which extends from the Guadalupes through the lower Trans Pecos. Forecast soundings bring IFR cigs into Texas terminals around sunrise through Monday morning. Cigs should scatter out Monday afternoon to a cu field w/bases 3-4.5 kft AGL. && .SHORT TERM... (This afternoon through Monday night) Issued at 236 PM CDT Sun Aug 1 2021 Satellite imagery shows a broad deformation zone along and over roughly Interstate 20, with several embedded convectively-induced whirls adding some rotation within the larger flow. Overnight elevated activity remains oriented within the zone while surface- based convection is blossoming over the mountains and also along an outflow-enhanced cold front extending from along the eastern slopes of the mountains eastward across the lower Trans Pecos. The airmass over the region is conditionally unstable and is very rich in moisture with precipitable water values in the 3-4 cm range, and coupled with slow movement, locally heavy rainfall amounts are expected through tonight, mainly across southeastern New Mexico and the western Permian Basin, where available forcing, moisture, and warm cloud depths support efficient rainers. Right now, we are not leaning toward a flash flood watch as 1) we don't expect heavy rainfall to be widespread enough in time and space to warrant issuance and 2) outside of urban runoff areas, the soils will take a couple of inches in six hours. We will, however, continue to monitor ongoing trends and adjust should the heavy rain threat become more apparent. Wind shear and lapse rates suggest a multicellular mode through this evening with only a small likelihood (on the order of 1:20) of becoming severe, wind being the primary threat. Convection will remain overnight, generally over the western Basin and over southeastern New Mexico in the vicinity of the aforementioned deformation zone. Lows tonight will be modulated by the rainfall and potentially cold outflow boundaries from earlier storms with the background winds being northeasterly. Clouds and scattered to numerous showers and thunderstorms will persist Monday, making it feel more like mid September than early August with highs some 10 to 15 degrees below normal. Lows Monday night are expected to be close to tonight's minima with decreasing PoPs expected as drier air advects into the region from the north. && .LONG TERM... (Tuesday through Saturday) Issued at 236 PM CDT Sun Aug 1 2021 The deep upper level trough over eastern CONUS will slowly meander eastward while the ridge over the western states will continue building, leaving us in cooler pattern. Temperatures will remain well below normal for the entire CWA this week, mainly low to mid 80s each day through Thursday. While rain chances will be decreasing on Tuesday, a series of disturbances will push through the area, giving us the opportunity for some precipitation each day this week. Precipitable Water values remain decent at a little over 1 inch with soundings from the NAM12 and RAP13 showing long and skinny CAPE profiles. Rain chances will be highest for the areas along and S of the Trans Pecos and across the higher terrain of SE New Mexico, but some storms across the Permian Basin are not out of the question. By Friday, the pattern will change as the ridge pushes closer to our region, allowing temperatures to reach the low 90s. Throughout the day on Friday, a low will move inland off the Pacific coast and help breakdown our ridge before we reach those higher temperatures. Because of this, the weekend will remain near normal in the mid 90s. Rain chances won't be zero for the weekend, but seem to be diminishing for every area outside of the higher terrain across our western CWA. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 82 65 86 / 80 60 20 10 Carlsbad 67 83 67 87 / 80 60 30 30 Dryden 73 88 72 90 / 50 60 50 40 Fort Stockton 68 82 67 86 / 70 70 50 30 Guadalupe Pass 63 76 63 80 / 70 50 40 30 Hobbs 65 81 64 84 / 80 60 20 20 Marfa 62 78 60 80 / 70 70 50 50 Midland Intl Airport 68 82 66 85 / 80 60 20 20 Odessa 68 82 67 85 / 80 60 30 20 Wink 69 84 68 90 / 80 60 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....84 AVIATION...44
Hazardous weather outlook, Aug 1, 12:48 PM MDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 148 PM CDT Sun Aug 1 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 148 PM CDT Sun Aug 1 2021 /1248 PM MDT Sun Aug 1 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this afternoon and tonight across much of the area. The main concern will be heavy rainfall which may cause localized flooding. Other concerns will be frequent lightning and strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible each afternoon with the highest rain chances being Monday and Monday evening, especially across the areas south of the Trans Pecos. Areas of heavy rainfall may cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 1, 2:04 PM MDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
304 PM CDT Sun Aug 1 2021
TXZ067-274-012045-
Ward TX-Reeves County Plains TX-
304 PM CDT Sun Aug 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WEST CENTRAL
WARD COUNTIES UNTIL 345 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pecos, moving south at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Pecos, Barstow, Verhalen, Toyah Lake and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 27 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3152 10368 3153 10338 3114 10329 3110 10355
3114 10379
TIME...MOT...LOC 2003Z 004DEG 16KT 3142 10352
89Special weather statement, Aug 1, 3:59 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
459 PM CDT Sun Aug 1 2021
TXZ075-278-012245-
Pecos TX-Davis Mountains Foothills TX-
459 PM CDT Sun Aug 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 545 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Marathon, or 21 miles northeast of Alpine. This storm
was nearly stationary.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern Pecos
and north central Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3065 10343 3058 10320 3037 10317 3035 10324
3040 10354
TIME...MOT...LOC 2158Z 015DEG 3KT 3052 10334
84Special weather statement, Aug 1, 6:38 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
638 PM MDT Sun Aug 1 2021
NMZ029-033-020130-
Northern Lea County NM-Central Lea County NM-
638 PM MDT Sun Aug 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 730
PM MDT...
At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving southeast at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3312 10306 3297 10306 3287 10329 3319 10339
3327 10322
TIME...MOT...LOC 0038Z 330DEG 21KT 3319 10327
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:41 PM MDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Aug 1, 7:51 PM MDT | Special Weather Statement | MAF | Gaines | 39 min |
| Aug 2, 5:44 AM MDT | Areal Flood Advisory | MAF | Midland | 2 hr |
| Aug 2, 7:23 AM MDT | Areal Flood Advisory | MAF | Glasscock, Midland, Reagan, Upton | 3 hr |
| Aug 1, 6:54 PM MDT | Special Weather Statement | MAF | Lea | 51 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.